Hail, Wayne
- When
- August 18, 4:15 PM EST
- Where
- Wayne County, 1.68 mi ESE of Riverview
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.170, -83.150
Two thunderstorms produced dime size hail over eastern Wayne county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Two thunderstorms produced dime size hail over eastern Wayne county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 18, 2:28 PM EST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 328 PM EDT THU AUG 18 2011 .SHORT TERM...TONIGHT LOW LEVEL CONVERGENCE WITH THE COLD FRONT REMAINS MODEST...BUT CONVECTION HAS BEEN GETTING STRONGER WITH MLCAPES OF 2000+ J/KG AVAILABLE. STILL ANOTHER 2 HOURS OR SO OF STRONG TO ISOLATED SEVERE THUNDERSTORM POTENTIAL ACROSS THE SOUTHERN FOUR COUNTIES BEFORE THE FRONT SLIDES SOUTH AND DRIER AIR ARRIVES. OTHERWISE...THE TONIGHT PERIOD WILL FEATURE CLEAR SKIES AND LIGHT WINDS AS HIGH PRESSURE SETTLES OVER SOUTHEAST MICHIGAN...ALLOWING MOST LOCATIONS TO DROP INTO THE 50S...PER MAV GUIDANCE. THE SURFACE/LOW LEVELS SHOULD BE ABLE TO DRY OUT LATE TODAY/THIS EVENING ENOUGH TO PREVENT FOG (OUTSIDE OF BOG FOG)...AS SURFACE DEW PTS HAVE FALLEN TO AROUND 50 DEGREES ACROSS CENTRAL LOWER MICHIGAN. && .LONG TERM...FRIDAY THROUGH WEDNESDAY IN THE WAKE OF AN EXITING COLD FRONT...A SMALL HIGH WILL AFFECT MICHIGAN ON FRIDAY. OUR GEOGRAPHIC AREA WILL BE SQUARE IN THE MIDDLE OF 4 SEPARATE LOWS AFFECTING OUR PERIPHERY FRIDAY. AN MCS LOOKS TO DEVELOP OVER THE NRN MS VALLEY AND TRACK SOUTHEAST (SOUTH OF MI). WE MAY SEE SOME CIRRUS BLOWOFF FROM THAT SYSTEM...OTHERWISE MOSTLY SUNNY AND DRY FOR THE DAY. A FAIR NUMBER OF MODELS (GEM/ECMWF/GFS/NAM) ARE IN AGREEMENT KEEPING SOUTHEAST MICHIGAN DRY THROUGH 12Z SATURDAY AND TIMING THE NEXT COLD FRONT TO BE DRAPED NORTHEAST TO SOUTHWEST ACROSS A MACKINAC TO LUDINGTON LINE. AFTER THAT POINT ONE WOULD HAVE TO CONSIDER AN ODD BLEND OF 00Z ECMWF...06Z GFS...AND 12Z NAM TO GET ANY CONSISTENCY THROUGH SATURDAY. THE NAM DOES SHOW A GOOD AMOUNT OF MOISTURE CONVERGENCE NEAR THE COLD FRONT SATURDAY AFTERNOON. THERE IS ONLY SMALL POTENTIAL FOR THUNDERSTORM DEVELOPMENT WELL AHEAD OF THE FRONT SATURDAY AS THE SOUTHEAST COUNTIES SHOWING <300 J/KG OF CAPE AND LI/S BARELY SUB-ZERO. CLOSER TO THE FRONT EXPECT A FAIR AMOUNT OF LIFT/FGEN AND UP TO 1000 J/KG OF CAPE WITH -4.0 LI/S. KEPT THE HIGH CHANCE POPS IN THE FORECAST DUE TO LIMITED FETCH OF MOISTURE AND LOW STRENGTH OF FORCING...BUT WILL NOT RULE OUT POTENTIAL FOR ISOLATED SEVERE STORMS. THE THREAT FOR CONVECTION WILL DROP OFF QUICKLY AFTER 00-03Z SUNDAY...BUT THE INTEGRATED MOISTURE IN 1000-500MB LAYER REMAINS HIGH THROUGH DAYTIME SUNDAY...ESPECIALLY SOUTH SO WILL KEEP CHANCE POPS IN. THE COLD FRONT CAN BE CONSIDERED RELATIVELY WEAK WITH LITTLE IN THE WAY OF INFLUENCE ON DAYTIME HIGH TEMPERATURES. KEEPING NEAR OR JUST SHY OF GUIDANCE THROUGH THE FORECAST PERIOD...THOUGH EXTENDED PERIODS OF SUNSHINE IN ANY OF THE NEXT FOUR DAYS WILL YIELD TEMPS A DEGREE OR TWO HIGHER (MAINLY IF CU FIELDS LATE TO DEVELOP). 500MB TROUGH OVER THE REGION PUTS LOW CONFIDENCE ON MY DRY FORECAST MONDAY THROUGH WEDNESDAY...BUT SFC HIGH SHOULD KEEP THINGS IN CHECK MONDAY. WENT DRY TUESDAY BUT GIVEN ANY MORE MODEL CONSISTENCY WITH GFS MAY ADD CHANCE POPS TUESDAY AFTERNOON. TEMPERATURE TRENDS THROUGH THE EXTENDED STILL TREND JUST SLIGHTLY ABV NORMAL. && .MARINE... A WEAK COLD FRONT WILL CLEAR LAKE ST CLAIR AND WESTERN LAKE ERIE BY EARLY EVENING. OUTSIDE OF A THUNDERSTORM OR TWO WITH THIS FRONT...FAVORABLE BOATING CONDITIONS WILL CONTINUE INTO FRIDAY AS HIGH PRESSURE SLIDES THROUGH THE CENTRAL GREAT LAKES. THE NEXT COLD FRONT IS EXPECTED TO ARRIVE ON SATURDAY...BRINGING A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS. ACTIVITY WILL REMAIN VERY WIDELY SCATTERED IN NATURE GIVEN GENERAL LACK OF LOW LEVEL MOISTURE AVAILABILITY FOR THIS FRONTAL BOUNDARY TO ACT UPON. && .AVIATION...ISSUED 1213 PM EDT THU AUG 18 2011 //DISCUSSION... ONCE A WEAK SURFACE COLD FRONT CLEARS SOUTHEAST MICHIGAN LATER THIS AFTERNOON...CLEAR/MOSTLY CLEAR SKIES ALONG WITH LIGHT AND VARIABLE WINDS CAN BE EXPECTED AS HIGH PRESSURE SETTLES OVER THE AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS WEAK FRONT THIS AFTERNOON...WHICH MAY IMPACT PTK...DTW...AND DET. THE ONLY OTHER POSSIBLE AVIATION CONCERN IS POSSIBILITY OF SHALLOW FOG TONIGHT...BUT AT THIS TIME...EXPECTATIONS ARE THE LOW LEVELS WILL DRY OUT SUFFICIENTLY LATE TODAY/EARLY THIS EVENING TO PREVENT THIS FROM HAPPENING. //DTW THRESHOLD THREATS... * MEDIUM CONFIDENCE A THUNDERSTORM WILL BE WITHIN THE DETROIT AIRSPACE BETWEEN 19-21Z. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && SHORT TERM...SF LONG TERM....MM MARINE.......SF AVIATION.....SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1045 AM EDT THU AUG 18 2011 MIZ063-068>070-075-076-082-083-190815- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 1045 AM EDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN LOCATED SOUTH OF A LINE FROM PORT HURON TO HOWELL. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL LIKELY BE TRIGGERED THIS AFTERNOON AS A WEAK COLD FRONT MOVES THROUGH DURING THE PEAK HEATING OF THE DAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...PRODUCING DAMAGING WIND GUSTS TO 60 MPH AND HAIL AROUND 1 INCH IN DIAMETER. STORM MOTION WILL BE TO THE EAST AT 15 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE OF THUNDERSTORMS RETURNS FOR SATURDAY AFTERNOON AND NIGHT AS THE NEXT WEAK COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE LIMITED COVERAGE. MIZ047>049-053>055-060>062-190815- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- 1045 AM EDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN LOCATED ALONG AND NORTH OF THE I-69 CORRIDOR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE OF THUNDERSTORMS RETURNS FOR SATURDAY AFTERNOON AND NIGHT AS THE NEXT WEAK COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-190815- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- 1045 AM EDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL LIKELY BE TRIGGERED THIS AFTERNOON AS A WEAK COLD FRONT MOVES THROUGH DURING THE PEAK HEATING OF THE DAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...PRODUCING DAMAGING WIND GUSTS TO 60 MPH AND HAIL AROUND 1 INCH IN DIAMETER. STORM MOTION WILL BE TO THE EAST AT 15 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE OF THUNDERSTORMS RETURNS FOR SATURDAY AFTERNOON AND NIGHT AS THE NEXT WEAK COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LHZ361>363-421-422-441>443-462>464-190815- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 1045 AM EDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE OF THUNDERSTORMS RETURNS ON SATURDAY AS THE NEXT WEAK COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. KEC/SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 314 PM EDT THU AUG 18 2011 MIZ076-182015- WAYNE- 314 PM EDT THU AUG 18 2011 ...SIGNIFICANT WEATHER ADVISORY... AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES WEST OF DOWNTOWN DETROIT...MOVING EAST AT 20 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... DEARBORN BY 320 PM EDT... DETROIT BY 335 PM EDT... DOWNTOWN DETROIT BY 345 PM EDT... GROSSE POINTE BY 410 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
410 PM EDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL DETROIT 42.38N 83.11W
08/18/2011 M0.50 INCH WAYNE MI BROADCAST MEDIA
&&
SKRAATZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 427 PM EDT THU AUG 18 2011 MIZ076-182130- WAYNE- 427 PM EDT THU AUG 18 2011 ...SPECIAL WEATHER STATEMENT... AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES WEST OF ROMULUS...MOVING EAST AT 25 MPH. PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... ROMULUS BY 435 PM EDT... TAYLOR BY 450 PM EDT... TRENTON BY 500 PM EDT... WYANDOTTE AND GROSSE ILE BY 505 PM EDT... SC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 452 PM EDT THU AUG 18 2011 MIZ076-182145- WAYNE- 452 PM EDT THU AUG 18 2011 ...SPECIAL WEATHER STATEMENT... AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS EXTENDING FROM TAYLOR TO DEARBORN...MOVING EAST AT 10 MPH. PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE OCCURRING WITH THESE STORMS. * THE THUNDERSTORM WILL BE NEAR... DOWNTOWN DETROIT...WYANDOTTE AND LINCOLN PARK BY 510 PM EDT... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SC
The Detroit radar (KDTX), 65 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342186, 342187.